General Question

MooCows's avatar

Should an antibiotic taken 4 days for a sore tooth be taking the pain away already?

Asked by MooCows (2482points) 3 weeks ago

I finally got a script for Cephalexin 500mgs taken 3 times
a day until gone——36 capsules. I have taken them for 4 days.
Should I be feeling less pain? I really cannot tell which
tooth it is only that it is the lower back teeth in my mouth.
It is actually the gum on the inside of my lower back teeth
that has the pain. Dentist is on vacation and no I cannot
afford a root canal or even an extraction for that matter.

Observing members: 0 Composing members: 0

6 Answers

MrGrimm888's avatar

Antibiotics are usually prescribed for infection prevention. They are not for pain relief.

cheebdragon's avatar

Rinse your mouth out with hydrogen peroxide a few times for 30–60 seconds and take 2 Aleve (I highly recommend the PM liquid gels).

JLeslie's avatar

If you mean you have finished four days and are starting your fifth, yes you should be starting to feel better. If it’s still very painful you might need a different antibiotic. How painful is it? Are you having trouble opening your mouth or eating? Is the pain actually getting worse?

Tooth pain sometimes does linger after the infection is gone, especially if the pain is actually from a sinus infection, and not the tooth, which is not your case. Still, lingering pain should be significantly less than when you have the actual infection. Antibiotics absolutely reduce pain, I disagree with the first answer. Pain is an indication of the infection.

If it isn’t feeling better mid day 5 I would call your dentist, I’m assuming someone is covering for him. Tooth infections can be very serious, especially an infection in the upper teeth. It’s in your head, near your brain, I know that’s stating the obvious.

kritiper's avatar

Don’t look a gift horse in the mouth! Be glad you aren’t suffering any more pain than you have to. And be sure to take ALL of the antibiotics as prescribed!!!

JLeslie's avatar

^^What does that mean? If he isn’t getting better it has to be addressed.

This isn’t the first 48 hours when you wouldn’t feel the effects of the antibiotic yet. It sounds like the OP is on day 5 of medication.

MollyMcGuire's avatar

While the pills may be fighting an infection, your gums might still need help with inflammation. Motrin might help with that. I’m not a dentist or doctor though. Where did you get the antibiotics? Are you even sure you need them? Gums could be inflamed due to food or tartar but not infected.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther